vetmed

PAPER SELECTED

Causes of Anaphylactoid Reactions in Cattle After Lipoid Drug Administration

TOMAN M, KREJCI J, PINKA K, MENSIK P
Veterinarni Medicina 37, 1992, 417-426

In 1986-1988, adverse anaphylactoid reactions (AR) were observed in animals in Czechoslovakia after the administration of oil adjuvant-containing vaccines or other lipoid drugs. Treated animals showed signs resembling the classic anaphylactic reaction, i. e. restlessness, salivation, pruritus, oedema and cyanosis of udder and vulva, and eyelid oedema, developing within a few minutes. The reactions were not elicited by the antigen alone, but by the oil adjuvant. The aim of our experiments was to identify substances eliciting the reaction in susceptible animals and to investigate possible induction mechanisms. The emulsifier Tween 80 has been demonstrated to be an AR inducing component of vaccines and drugs (Tab. I and III). Weak or moderate reactions were observed in 33 % of animals treated with 5 % Tween and 66 % of those treated with 10 % Tween showed strong reactions. On the other hand, no reactions were elicited by treatment with several paraffin oils of different quality (Tab. I) nor with an oil-in-water emulsion containing Montanid as an emulsifier (Tab. II). The role of the vegetative nervous system in the rise of AR has been confirmed. AR were suppressed in animals pretreated with parasympatholytic atropine and enhanced in a part of those pretreated with parasympathomimetic pilocarpine (Tab. III). The percentage of animals affected and the intensity of AR were also lower in animals pretreated with complement inhibitor epsilon-aminocapronic acid (Tab. IV). A major role of complement activation is suggested in the discussion of possible mechanisms of AR induction. It is possible to draw a conclusion on the basis of the results presented here and of the analysis of individual cases that a certain degree of animal susceptibility, depending on the phase of reproductive cycle, metabolism level and neurovegetative balance is necessary besides the administration of an AR inducer (Tween 80 in our case). Hence it seems that the adverse anaphylactoid reactions results from interactions of the two factors, i. e. administration of an AR inducer to susceptible animals


FULL PAPER on request
« back